Tennessee, 2013Damaging Wind in Tennessee, May 19, 2013
May 19, 2013 · NWS OHX · 1 event in 1 county or zone
Isolated severe thunderstorms embedded in heavy rain showers impacted southern Middle Tennessee during the mid afternoon hours. These storms originated in northern AL and MS before moving into southern Middle Tennessee producing heavy rain and severe winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms embedded in heavy rain showers impacted southern Middle Tennessee during the mid afternoon hours. These storms originated in northern AL and MS before moving into southern Middle Tennessee producing heavy rain and severe winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 19, 12:55 PM CST, 1 hour earlier.
Area forecast discussion, May 19, 12:55 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN MAY 19 2013
.DISCUSSION...CONVECTION EAST OF I-65 REALLY STARTING TO BACK-
BUILD THE LAST FEW VOLUME SCANS, AND MAY BEGIN TO AFFECT THE
NASHVILLE METRO AREA IF THE CURRENT TREND CONTINUES MUCH LONGER.
THE 18Z LAPS SOUNDING FOR BNA SHOWS CONTINUED DESTABILIZATION,
WITH A LIFTED INDEX OF -11.6 AND CAPE OF 4012 J/KG. HOWEVER, THE
WARMEST TEMPERATURES ARE BEING OBSERVED IN AREAS FARTHER WEST
WHERE PARTIAL CLEARING HAS ALLOWED FOR DIRECT SUN. BUT DRIER AIR
PENETRATING FROM THE WEST HAS ALSO GREATLY REDUCED THE CHANCE FOR
CONVECTION IN THESE AREAS. LOOK FOR THE DRIER AIR TO CONTINUE
WORKING ITS WAY EASTWARD SO THAT ALL OF MIDDLE TENNESSEE SHOULD BE
RAIN-FREE LATER TONIGHT. TEMPERATURES TOMORROW AND TUESDAY WILL
APPROACH 90 DEGREES IN SOME AREAS, JUST IN TIME FOR THE NEXT
ACTIVE WEATHER SYSTEM TO BRING MORE PRECIPITATION AND SLIGHTLY
COOLER TEMPERATURE. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT
BRINGING A COLD FRONT THROUGH MIDDLE TENNESSEE ON WEDNESDAY, WITH
A SECOND E-W ORIENTED FRONT DROPPING INTO MIDDLE TENNESSEE
THURSDAY NIGHT OR FRIDAY MORNING. SPC IS KEEPING ITS SEVERE
WEATHER RISK AREAS WEST OF MIDDLE TENNESSEE THROUGH DAY 3, WITH
NOTHING SHOWING UP IN THEIR EXTENDED OUTLOOK, EITHER.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 68 89 69 89 / 05 10 05 30
CLARKSVILLE 67 88 68 87 / 05 10 10 40
CROSSVILLE 62 84 64 84 / 20 10 10 20
COLUMBIA 68 89 69 90 / 10 05 05 30
LAWRENCEBURG 67 89 67 89 / 05 05 05 20
WAVERLY 68 89 69 88 / 10 05 05 40
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ROSE
Hazardous weather outlook, May 19, 4:01 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SUN MAY 19 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-201015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SUN MAY 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY. AN ISOLATED
STRONG TO SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT AND A FEW STORMS COULD BE STRONG TO SEVERE.
.SPOTTER CALL TO ACTION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
JOHNSTONE
In the hours before
Special weather statement, May 19, 10:01 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT SUN MAY 19 2013
TNZ032>034-066-191645-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-
1101 AM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...OVERTON
AND PUTNAM COUNTIES...
AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORMS NEAR CROSSVILLE AND MONTEREY...
MOVING EAST AT 35 MPH.
PEOPLE IN AND AROUND SLATE SPRINGS...CROSSVILLE...FAIRFIELD GLADE AND
CRAB ORCHARD SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
ADDITIONALLY...VERY HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3582 8478 3576 8491 3577 8526 3591 8522
3592 8525 3603 8530 3651 8535 3652 8523
3640 8512 3653 8505 3655 8481 3652 8472
3637 8468 3629 8479 3629 8486 3621 8491
3615 8490 3609 8480 3591 8467Special weather statement, May 19, 11:33 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT SUN MAY 19 2013
TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1233 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...
AT 1232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF SPARTA...MOVING EAST
AT 30 MPH.
PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
3582 8564 3582 8567 3583 8568 3584 8574
3601 8566 3602 8564 3594 8517 3578 8509Special weather statement, May 19, 11:36 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT SUN MAY 19 2013
TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1236 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...
AT 1234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF SPARTA...MOVING EAST
AT 20 MPH.
PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
3582 8564 3582 8567 3583 8568 3585 8574
3601 8566 3602 8564 3594 8517 3578 8509Special weather statement, May 19, 12:06 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT SUN MAY 19 2013
TNZ065-066-078-080-191900-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
106 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...WARREN
AND WHITE COUNTIES...
AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS JUST SOUTHWEST OF SPARTA...MOVING SOUTHEAST
AT 25 MPH.
PEOPLE IN AND AROUND ROCK ISLAND STATE PARK...DOYLE...SPENCER...
VIRGIN FALLS STATE NATURAL AREA AND FALL CREEK FALLS STATE PARK
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON
ROADWAYS AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3576 8525 3571 8526 3567 8530 3558 8540
3554 8546 3554 8549 3556 8551 3580 8569
3583 8567 3583 8565 3585 8563 3585 8566
3602 8555 3577 8510Local storm report, May 19, 12:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD NW CROSSVILLE 35.95N 85.04W
05/19/2013 CUMBERLAND TN EMERGENCY MNGR
EMERGENCY MANAGER REPORTS ROAD CLOSURES COUNTY WIDE.
ALSO 2 HOUSES WERE INDUNDATED BY 6 TO 8 INCHES OF FLOOD
WATERS IN DOWNTOWN CROSSVILLE.
&&
EVENT NUMBER OHX1300411
TB12Local storm report, May 19, 1:11 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL SE SMITHVILLE 35.96N 85.82W
05/19/2013 E1.00 INCH DE KALB TN TRAINED SPOTTER
ESPOTTER REPORT OF 1 INCH HAIL IN SMITHVILLE.
&&
EVENT NUMBER OHX1300412
TB12Thunderstorm Wind, Giles
- When
- May 19, 1:55 PM CST
- Where
- Giles County, 0.91 mi N of Elkmont Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.013, -86.880
A NWS Storm Survey conducted by WFO HUN noted a tree with large limbs snapped along HWY 7 just east of Pleasant Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 19, 20132 deaths · 14 injured · $10,000 · EF4 · 41 events
- Tornadoes and Flash Flood in Iowa, May 19, 20131 injured · $1.1 million · EF1 · 71 events
- Tornadoes and Flash Flood in Missouri, May 19 to 20, 2013$897,000 · EF1 · 79 events
- Flash Flooding and Flooding in Iowa, May 19 to 22, 2013$25 million · 1 in hail · 20 events
- Tornadoes and Flood in Kansas, May 19 to 20, 2013EF2 · 58 events
- Flash Flooding and Hail in Georgia, May 19, 2013$1.5 million · 1 in hail · 42 events
- Tornado and Hail in Nebraska, May 19, 2013$515,000 · EF1 · 19 events
- Hail and Damaging Winds in Kansas, May 19, 2013$2.2 million · 1.75 in hail · 4 events
- Flood in Alaska, May 19, 2013$1.5 million · 1 event
- Flash Flooding and Hail in Tennessee, May 19, 2013$1.0 million · 1 in hail · 7 events
- Tornadoes and Hail in Oklahoma, May 19, 2013$70,000 · EF1 · 15 events
- Flash Flooding and Flooding in Minnesota, May 19 to 22, 2013$144,000 · 64 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447106.